Lightning, Barnes
- When
- September 10, 8:36 PM CST
- Where
- Barnes County, Valley City
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 46.920, -98.000
Lightning struck an office building and started a fire in the attic.
Thunderstorms formed between a warm front over northeast South Dakota and a cold front moving into central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed between a warm front over northeast South Dakota and a cold front moving into central North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 10, 7:55 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 855 PM CDT WED SEP 10 2008 .DISCUSSION... FORECAST CHALLENGE FOR UPDATE CONCERNS PCPN COVERAGE AND AMOUNTS. CURRENT BAND OF LIGHT-MODERATE SHRA WITH A FEW LIGHTNING STRIKES THROUGH MOST OF CENTRAL FA LINING UP WELL WITH LOWER CONDENSATION PRESSURE DEFICITS AND LIFT FROM 305K ISENTROPIC SURFACE FROM GFS. THIS FEATURE GRADUALLY SHIFTS EAST INTO MN OVERNIGHT...AFT 06Z. OF MORE CONCERN IS HEAVY RAIN THREAT OVER SOUTHERN FA LATER THIS EVENING INTO THE OVERNIGHT. MAIN SHORTWAVE LIFTING NE FROM WESTERN SD/NE AND ASSOCIATED SURFACE LOW OVER S CENTRAL SD TO LIFT NE OVERNIGHT. PRECIPITABLE H2O VALUES OF GREATER THAN AN INCH AND 60 DEWPOINTS WILL PROVIDE AMPLE AVAILABLE MOISTURE AND WILL BE ADVECTED INTO SOUTHERN AND EASTERN FA WITH 40-50KT LOW LEVEL JET. REMNANTS OF ORGANIZING DEEP CONVECTION UPSTREAM IN SD TO LIFT NE INTO SE HALF OF FA OVERNIGHT. SO WHILE HEAVIER PCPN A LITTLE DELAYED IN REACHING SOUTHERN AREAS FEEL HIGH POPS AND CURRENT ADVISORY IN GOOD SHAPE AND WILL LEAVE AS IS. BROAD THERMAL RIDGE HOLDS OVER FA OVERNIGHT AND WITH CLOUDS AND LOW LEVEL MOISTURE TEMPERATURES WILL BE FAIRLY MILD OVERNIGHT. WILL MAKE SOME NEAR TERM POP ADJUSTMENTS OTHERWISE CURRENT FORECAST IN PRETTY GOOD SHAPE. && .AVIATION... CIGS WILL LOWER THROUGH THE NIGHT. MVFR CIGS WILL BE IN PLACE ALONG AND EAST OF THE VALLEY THIS EVENING. THERE MAY BE BRIEF PERIODS OF VFR CIGS THROUGH THE EARLY EVENING HOURS...BUT THESE CONDITIONS WILL NOT LAST LONG. MODERATE TO HEAVY RAINFALL APPEARS LIKELY TO AFFECT THE KFAR AND KBJI TAF SITES...WENT WITH VSBY 2SM...ALTHOUGH COULD BE A BIT LOWER DEPENDING ON WHERE HEAVIEST SHOWERS/THUNDER SETS UP. IFR CIGS VERY POSSIBLE BY THUR MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...URBAN AND SMALL STREAM ADVISORY FOR FAR SE ND OVERNIGHT. MN...URBAN AND SMALL STREAM ADVISORY PARTS OF WEST CENTRAL MN OVERNIGHT. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT WED SEP 10 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT WED SEP 10 2008 ...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAIN WILL BE POSSIBLE TONIGHT ROUGHLY SOUTH OF A LINE FROM KELLIHER MINNESOTA TO VALLEY CITY NORTH DAKOTA. SOME LARGE HAIL MAY ALSO BE POSSIBLE THIS EVENING. SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF SOUTH CENTRAL NORTH DAKOTA AND INTO SOUTHEAST NORTH DAKOTA THIS EVENING AND INTO NORTHWEST MINNESOTA BY LATE EVENING. LOCALIZED RAIN AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 02:34 UTC.
1 lightning. Local standard time, as filed.
Lightning struck an office building and started a fire in the attic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134590.